Hail, Vernon
- When
- April 20, 2:15 PM CST
- Where
- Vernon County, Bronaugh
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -94.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 1:45 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SAT APR 20 2002 LATEST VISIBLE SATELLITE AND SURFACE OBSERVATIONS SHOW STATIONARY FRONT DRAPED ALONG THE I-44 CORRIDOR...BEGINNING TO SLOWLY RETREAT NORTH AS UPPER LEVEL SYSTEM AND SURFACE CYCLOGENESIS TAKE SHAPE ACROSS THE ROCKIES. TO THE SOUTH...A FEW BREAKS IN THE CLOUDS HAVE HELPED TEMPERATURES SHOOT UP INTO THE 70S. WINDS HERE HAVE SHIFTED INTO THE SE AGAIN AS WELL...WITH E-W LINE OF CONVECTION BISECTING THE AREA HELPING TO DRAG SURFACE BOUNDARY BACK NORTH. THANKFULLY...RAINFALL WITH MORNING COMPLEX HAS BEEN FAIRLY TOLERABLE (GENERALLY AROUND A HALF INCH). DENSE FOG CONTINUES TO PLAGUE AREAS THAT RECEIVED EXCESSIVE RAINFALL YESTERDAY ACROSS CENTRAL MISSOURI...BUT THINK THAT APPROACHING PRECIP AND RETREATING BOUNDARY SHOULD HELP MIX OUT THE BOUNDARY LAYER ENOUGH TO IMPROVE VISIBILITIES. ALSO MONITORING STORMS ACROSS SE KANSAS WHICH HAVE SHOWN A TENDENCY TO STRENGTHEN AND PROPAGATE SE TOWARD THE WARM SECTOR DURING THE LAST HOUR. IF DEEP CONVECTION CAN BECOME ROOTED IN THE BOUNDARY LAYER...THEN VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THIS AFTERNOON/EVENING ACROSS THE AREA. WILL CONTINUE TO MONITOR RADAR TRENDS. LOOKS LIKE SPC SEES SIMILAR TRENDS RE: SWOMCD. NEXT PROBLEM IS THE FLOOD WATCH THAT REMAINS IN EFFECT THROUGH TONIGHT AND ATTENDANT SEVERE WEATHER THREAT. WITH SURFACE FRONT LIFTING BACK TO THE NORTH...EXPECT FOCUS FOR HEAVY RAIN TO BE ALONG AND NORTH OF THIS BOUNDARY. TRACK OF SURFACE LOW TONIGHT PLACES MOST OF THE CWA IN THE WARM SECTOR...WITH HEAVY RAINFALL CONDITIONAL ON THE DEVELOPMENT OF SEVERE COMPLEX ACROSS TX/OK LATER TODAY. THIS SYSTEM WOULD AFFECT MAINLY WRN MO/SE KS WITH LARGE HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE GIVEN VERY STRONG SHEAR PROFILE PROGGED TO DEVELOP LATER TONIGHT. WITH BACKED LOW LEVEL FLOW INVOF WARM FRONT...SHEAR VALUES INCREASE TREMENDOUSLY TONIGHT...SO ISOLATED TORNADOES CANNOT BE RULED OUT. WHILE FLASH FLOOD GUIDANCE SUGGESTS THAT COUNTIES ALONG THE AR/OK/KS BORDERS COULD STAND QUITE A BIT OF WATER...WILL NOT MAKE ANY CHANGES AT THIS TIME GIVEN UNCERTAINTY OF TONIGHTS EVENT. TEMPERATURES OVERNIGHT MAY ACTUALLY RISE AS SRLY FLOW ENHANCES WARM ADVECTION OVER THE AREA. SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON. ETA SUGGESTS THAT AIRMASS WILL RECOVER AHEAD THE FRONT MAINLY EAST OF SPRINGFIELD...WITH THUNDERSTORMS EXPECTED TO REDEVELOP BY NOONTIME. UNSEASONABLY STRONG SHEAR PROFILES SUGGEST MAINLY A DAMAGING WIND THREAT...WITH TORNADIC THREAT A DEFINITELY POSSIBILITY INVOF SURFACE LOW. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES KSZ073...KSZ097...KSZ101. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT APR 20 2002 * HAZARDOUS WEATHER THREAT(S)... FLOODING. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH. * THREAT AREAS AND TIMING... FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ADDITIONAL FLOODING OTHER THAN THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE REGION. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO BRANSON LINE. * DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON. INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS. THE THREAT OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO WILL INCREASE LATER TONIGHT. EXCESSIVE RAINFALL AMOUNTS IN EXCESS OF TWO INCHES AND RESULTANT FLOODING WILL ALSO BE POSSIBLE IN SOME LOCALIZED AREAS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTER ACTIVATION WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. * EXTENDED OUTLOOK... THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293695.